Maine, 2006

Tornado in Maine, September 29, 2006

September 29, 2006 · NWS GYX · 1 event in 1 county or zone

An F1 tornado touched down south of Route 9 between North Berwick and Berwick and then traveled across Route 9 and into the town of North Berwick. A continuous path of damage was observed for about a mile and a half from the initial point of touch down to where the tornado lifted off the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An F1 tornado touched down south of Route 9 between North Berwick and Berwick and then traveled across Route 9 and into the town of North Berwick. In North Berwick, it crossed Route 4, then lifted off the ground.A continuous path of damage was observed for about a mile and a half from the initial point of touch down to where the tornado lifted off the ground. The maximum path width was estimated to be about two hundred yards. The tornado was classified as a strong F1 tornado on the Fujita Scale with maximum wind speeds estimated to have been between 100 and 110 mph near the initial point of touch down.The tornado knocked over numerous trees and damaged about 40 buildings. In addition, some of the snapped or uprooted trees damaged or destroyed vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 29, 1:37 PM EST, 17 minutes earlier.

Area forecast discussion, Sep 29, 1:37 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
237 PM EDT FRI SEP 29 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
THE COLD FRONT IS MAKING ITS WAY THROUGH EASTERN NEW HAMPSHIRE AND
SO FAR IS ONLY TOUCHING OFF A FEW LIGHTNING STRIKES...BRIEFLY
CAUSING THE WIND TO GUST ALONG WITH A BRIEF BURST OF RAIN. THE
FRONT WILL CONTINUE TO MOVE OFF TO THE EAST AND CLEAR THINGS OUT
FROM WEST TO EAST THIS EVENING...LINGERING IN THE MOUNTAINS TIL
AROUND MIDNIGHT. UNDER CLEARING SKIES THE TEMPERATURES WILL DIP TO
THE LOWER 30S IN THE MOUNTAINS TO THE LOWER 40S ALONG THE COAST.
ALSO LOOK FOR PATCHY VALLEY FOG BY MORNING.

SATURDAY WILL BE VERY NICE WITH HIGHS IN THE 50S TO LOWER 60S AS
HIGH PRESSURE BUILDS TO OUR SOUTH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
VERY ACTIVE PATTERN WILL LAST WELL INTO NEXT WEEK ACROSS THE
NORTHEAST...

NEXT IN A SERIES OF SHORTWAVES WILL APPROACH THE REGION SATURDAY
NIGHT BRINGING A CHANCE OF SHOWERS INTO NEW HAMPSHIRE.
PRECIPITATION ASSOCIATED WITH BROAD OVER-RUNNING PATTERN AHEAD OF
WEAK SURFACE SURFACE LOW CROSSING SOUTHERN CANADA WILL BRING ONLY
SPOTTY PRECIPITATION TO WESTERN ZONES THROUGH THE NIGHT.

MAIN SHOT OF PRECIPITATION FOR THE REGION COMES DURING THE DAY AND
INTO THE EVENING ON SUNDAY AS BEST OVER-RUNNING AND UPPER LEVEL
DYNAMICS CROSS THE REGION. SURFACE LOW STILL PROGGED TO REDEVELOP
VICINITY OF SOUTHERN NEW ENGLAND AND INTENSIFY SLIGHTLY AS IT
SLOWLY MOVES THROUGH THE GULF OF MAINE SUNDAY NIGHT. GFS BACKING
OFF A BIT ON QPF BUT STILL LAYING DOWN BETWEEN AN INCH AND AN INCH
AND A HALF BY MONDAY MORNING.

PRECIPITATION COMES TO AN END FROM WEST TO EAST SUNDAY NIGHT BUT
A LOT OF WRAP AROUND MOISTURES WILL KEEP THE 1ST HALF OF MONDAY
MOSTLY CLOUDY WITH A LINGERING CHANCE OF SPRINKLES...ESPECIALLY IN
THE MOUNTAINS. WEAK RIDGE OF HIGH PRESSURE BUILDING IN FROM THE
WEST WILL BRING AT LEAST PARTIAL CLEARING MONDAY AFTERNOON DOWN
WIND OF THE MOUNTAINS.

MONDAY NIGHT AND AND TUESDAY LOOKING FAIR AS HIGH PRESSURE CRESTS
OVER THE REGION BEFORE FADING OFF TO THE SOUTHEAST. NEXT SHORTWAVE
ALREADY DIGGING INTO THE NORTHEAST TUESDAY NIGHT BRINGING
INCREASING CLOUDS AND A CHANCE OF SHOWERS. BEST CHANCE OF RAIN
COMES ON WEDNESDAY AS LOW PRESSURE SWINGS EAST THROUGH SOUTHERN
CANADA AND TRAILING COLD FRONT CROSSES THE REGION DURING THE AFTERNOON.

HIGH PRESSURE BUILDS IN BEHIND THE FRONT WEDNESDAY NIGHT AND IS
FORECAST TO STICK AROUND THROUGH FRIDAY BEFORE THE NEXT COLD FRONT
APPROACHES FROM THE WEST.

&&

.AVIATION...
IFR CONDITIONS IN SOUTHERN MAINE WILL QUICKLY LIFT AS THE COLD
FRONT PASSES. OTHERWISE MVFR CONDITIONS WILL IMPROVE TO VFR WITH
SOME LIFR AREAS DUE TO VALLEY FOG.

&&

.MARINE...
SHORT TERM...SMALL CRAFT ADVISORY CONDITIONS WITH THE COLD FRONT
THIS EVENING WILL DIMINISH BY MIDNIGHT.
LONG TERM...SMALL CRAFT WINDS
POSSIBLE ON SUNDAY AND MONDAY AS WELL AS WEDNESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL MIDNIGHT SATURDAY.
&&
Hazardous weather outlook, Sep 29, 4:26 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
526 AM EDT FRI SEP 29 2006

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-301000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
526 AM EDT FRI SEP 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL
NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SHOWERS WITH SOME THUNDERSTORMS WILL CROSS THE REGION
TODAY. STRONGER STORMS MAY CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ASKED TO RELAY ANY REPORTS OF
WIND DAMAGE OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN GRAY
MAINE.

APFFEL

The radar

The Portland,ME radar (KGYX), 77 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, York

When
September 29, 1:54 PM EST
Where
York County, North Berwick
Rating
F1
Path length
1.5 mi
Path width
200 yd
Property damage
$125,000
Reported by
NWS STORM SURVEY
Coordinates
43.300, -70.750

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyThe tornado archive for Maine, 2006Warnings in Maine, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533886.